by Neil Bauman, Ph.D.
January 14, 2006, Revised June 17, 2016
A man asked:
I’m currently taking Amoxicillin long-term as a part of my acne treatment. Can Amoxicillin be ototoxic or affect my hearing in any way?
At that time, I replied, “The good news is that of all the antibiotics, Amoxicillin is one of the very few that is not ototoxic as far as I can tell. Therefore, as far as is known today, it should not damage your hearing at all or affect your ears in any way.”
The above reply is what I wrote 10 years ago (January, 2006). At that point, I had never come across any reference indicating that Amoxicillin might be ototoxic, so I gave it a clean bill of health. That is also why in the third edition of my book, Ototoxic Drugs Exposed, published in 2010, you’ll find no reference to Amoxicillin as being ototoxic.
Since then, I have discovered that Amoxicillin is indeed ototoxic. This just goes to show how numbers of drugs we once thought were safe, are later found to be harmful to our ears. The fourth edition of “Ototoxic Drugs Exposed” (whenever it comes out) will have a full listing of the ototoxic side effects of Amoxicillin.
For example, we now know Amoxicillin (Agumentin) can cause hearing loss, tinnitus, dizziness, vertigo and other vestibular disorders.
Here are some examples of what real people have experienced after taking Amoxicillin (Augmentin).
One man got mild tinnitus when he took Augmentin for pneumonia.
A lady reported, “I just took Augmentin and the volume of my tinnitus went up. I don’t think I can bear this level of tinnitus.”
A lady explained, “I just took a 14 day course of Augmentin for diverticulitis, and last night my right ear just started to have a strange sensation of being stopped up. I was sitting on my bed and I stood up, and it felt like deep inside of my ear was vibrating (a low dull sound, with a throbbing).”
A lady wrote, “I was on Augmentin in January and subsequently lost partial hearing in my right ear. Not thinking there was any correlation, I went on it again in October. Now I am confirmed 100% deaf in my right ear.”
A man explained, “I experienced the onset of tinnitus the day after starting Amoxicillin/Clavulanate. My ENT confirmed loss of hearing in my left ear only (everything above 1 kHz is attenuated). Six months later I still have the ringing and hearing loss in that ear.”
A man’s tinnitus went from a 2 (out of 10) to an 8 after he took a course of Augmentin for his sinusitis.
A lady reported, “I took a course of Augmentin Duo Forte tablets and have had severe tinnitus since day two of taking the medication.”
A man explained, “My doctor recently prescribed Augmentin for sinusitis, and I took a complete course. Result: loss of hearing in both ears, with volume and clarity diminished significantly across all frequency ranges, but especially in the highs. I now have to cup my ears to hear clearly what people are saying. The loss set in motion is progressive, in other words its getting worse from day to day, even though I ceased the course a week ago.”
A lady reported, “I have been ravaged with moderate bilateral tinnitus ever since taking Augmentin XR about 4 years ago”.
A lady wrote, “I was prescribed 1g (as against 625 mg) dose of Augmentin for a persistent typhoid infection. On the last day of the two-week regime, I lost 80% hearing in my left ear as well as developed tinnitus. I went to three separate ENT specialists, where I was told it was not the Augmentin when I was pretty sure that my hearing was perfect before taking the drug. Its been almost 2 years since then and my hearing has not come back, but the ringing is still there in my left ear.”
This is what we currently know about the ototoxicity of Amoxicillin. Quite a bit changed in just 10 years, didn’t it? Thus it always pays to do your “due diligence” before taking any drug.